Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Local isometries of compact metric spaces


Author: Aleksander Całka
Journal: Proc. Amer. Math. Soc. 85 (1982), 643-647
MSC: Primary 54E40
DOI: https://doi.org/10.1090/S0002-9939-1982-0660621-7
MathSciNet review: 660621
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By local isometries we mean mappings which locally preserve distances. A few of the main results are:

1. For each local isometry $ f$ of a compact metric space $ (M,\rho )$ into itself there exists a unique decomposition of $ M$ into disjoint open sets, $ M = M_0^f \cup \cdots \cup M_n^f$, $ (0 \leqslant n < \infty )$ such that (i) $ f(M_0^f) = M_0^f$, and (ii) $ f(M_i^f) = M_{i - 1}^f$ and $ M_i^f \ne \emptyset$ for each $ i, 1 \leqslant i \leqslant n$.

2. Each local isometry of a metric continuum into itself is a homeomorphism onto itself.

3. Each nonexpansive local isometry of a metric continuum into itself is an isometry onto itself.

4. Each local isometry of a convex metric continuum into itself is an isometry onto itself.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E40

Retrieve articles in all journals with MSC: 54E40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0660621-7
Keywords: Locally nonexpansive mapping, nonexpansive mapping, local isometry, isometry, decomposition of the space, convex space
Article copyright: © Copyright 1982 American Mathematical Society